Background and purpose: The kisspeptins are critical regulators of reproduction and a therapeutic target for reproductive disease. Intracerebroventricular (i.c.v.) or peripheral injection of kisspeptin potently stimulates the hypothalamic-pituitary gonadal (HPG) axis via gonadotrophin-releasing hormone (GnRH). However, little is known regarding the effects of kisspeptin administration on testicular function. We investigated the mechanism(s) of kisspeptin-induced testicular degeneration in the rat.
Experimental approach: Kisspeptin-54 (50 nmol.day(-1)) was continuously administered subcutaneously (6 h to 3 days) to male Wistar rats and reproductive hormones and testicular histology analysed. We also investigated the effects of a single subcutaneous injection of 0.5, 5 or 50 nmol kisspeptin-54. In order to determine whether the testicular degeneration observed is peripherally or centrally mediated, we investigated effects of i.c.v. injections of 5 nmol kisspeptin-54 and pre-administered a GnRH-receptor antagonist (cetrorelix) to rats peripherally treated with kisspeptin-54.
Key results: Continuous subcutaneous administration of kisspeptin-54 caused testicular degeneration after only 12 h, when gonadotrophins were still markedly raised, suggesting that the degeneration is independent of the desensitization of the HPG axis to kisspeptin-54. Furthermore, a single subcutaneous injection of kisspeptin-54 caused dose-dependent testicular degeneration. Continuous kisspeptin-54 administration is thus not required to cause testicular degeneration. Pretreatment with cetrorelix blocked kisspeptin-induced testicular degeneration, and a single i.c.v. injection of kisspeptin-54 caused testicular degeneration, suggesting it is GnRH-mediated.
Conclusions and implications: Kisspeptin-induced testicular degeneration appears to be centrally mediated, and result from acute hyper-stimulation of the HPG axis. Doses must be carefully considered if kisspeptin is to be used therapeutically.